Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 157, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 23, 2022, 4:36 PM MST for Pima County, Arizona. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2022, 4:36 PM MST (23:36 UTC)
- Expired
- Sep 23, 2022, 6:30 PM MST
- In force
- 114 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 150 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
673
WGUS55 KTWC 232336
FFWTWC
AZC019-240130-
/O.NEW.KTWC.FF.W.0157.220923T2336Z-220924T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
436 PM MST Fri Sep 23 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northwestern Pima County in southeastern Arizona...
* Until 630 PM MST.
* At 436 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Ajo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3245 11284 3244 11279 3231 11277 3223 11297
3245 11294
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GLZ2 follow-up statements
486
WGUS75 KTWC 240056
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
556 PM MST Fri Sep 23 2022
AZC019-240130-
/O.CON.KTWC.FF.W.0157.000000T0000Z-220924T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
556 PM MST Fri Sep 23 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST THIS
EVENING FOR NORTHWESTERN PIMA COUNTY...
At 556 PM MST, Doppler radar indicated that thunderstorms had
produced heavy rain across the warned area. Between 0.8 and 1.5 inch
of rain has fallen.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Ajo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3245 11284 3244 11279 3231 11277 3223 11297
3245 11294
FLASH FLOOD...RADAR INDICATED
$$
GLZ139
WGUS75 KTWC 240130
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
630 PM MST Fri Sep 23 2022
AZC019-240140-
/O.EXP.KTWC.FF.W.0157.000000T0000Z-220924T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
630 PM MST Fri Sep 23 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN PIMA COUNTY...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
LAT...LON 3245 11284 3244 11279 3231 11277 3223 11297
3245 11294
$$
GLZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 3:35 PM MST, 1 hour 1 minute earlier.
Area forecast discussion, Sep 23, 3:35 PM MST, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Tucson AZ 335 PM MST Fri Sep 23 2022 .SYNOPSIS...Storms will become more isolated Saturday before mostly dry conditions return Sunday. Early next week rain chances return mainly to the White Mountains. Temperatures will be a few degrees above normal. && .DISCUSSION...Storm coverage is less compared to past days, however the typical strong storm or two is meandering around this afternoon. With little steering flow, motion and development will be erratic into early evening. Storms wane after sundown. As the weekend progresses the ridge over Texas begins to build further west thanks to troughing over the eastern part of the U.S. Saturday we begin to lose moisture as the flow becomes less favorable for moisture transport. However there will be enough moisture in place for isolated to scattered storm coverage. The best chances for storms will be along the international border and the White Mountains. Sunday PWAT values decrease to around normal for this time of year as ridging dominates the Southwest. Could still be an isolated storm or two along the international border and the White Mountains, but chances are low thanks to reduced moisture and the high being almost directly overhead. Early next week lingering moisture could lead to isolated storms in the White Mountains. High pressure will still be in place so any storms that do form won't be very strong. By the middle of the week ensembles bring a trough through the Pacific northwest. This weakens the ridge over the Southwest a little and with PWAT values around normal could lead to isolated storm coverage. && .AVIATION...Valid through 25/00z. ISO/SCT TSRA/SHRA possible into at least early evening. Gradually clears overnight. More ISO TSRA/SHRA expected tomorrow, but less coverage compared to past days. NW SFC winds generally light and less than 12 kts tomorrow. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Storm coverage decreases this weekend. Early next week storm coverage will be confined mainly to the White Mountains. 20 foot winds will remain less than 15 kts this week favoring the west to northwest each afternoon through the weekend. Above normal temperatures are expected into next week. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 23, 3:40 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
340 PM MST Fri Sep 23 2022
AZZ507-508-513-232330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
340 PM MST Fri Sep 23 2022
...A strong thunderstorm will impact portions of south central
Cochise County through 430 PM MST...
At 339 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles east of Tombstone, or 19 miles north of Bisbee, moving
southeast at 5 to 10 mph.
HAZARD...Winds in excess of 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bisbee, Tombstone, Naco, Pearce-Sunsites, Elfrida and McNeal.
This includes the following highways...
Route 80 between mile markers 317 and 325, between mile markers 328
and 332, and between mile markers 335 and 354.
Route 92 between mile markers 351 and 355.
Route 191 between mile markers 12 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3171 11009 3194 10984 3156 10958 3133 10980
3134 10994 3135 10994
TIME...MOT...LOC 2239Z 322DEG 9KT 3169 10986
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WJMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 5:31 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Sep 22, 5:36 PM MST | Flash Flood Warning | TWC | Cochise | 114 min |
| Sep 22, 5:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Sep 22, 6:01 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 22, 6:04 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
| Sep 22, 6:12 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 22, 7:33 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Sep 22, 8:04 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 22, 9:17 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Sep 22, 10:20 PM MST | Areal Flood Warning | TWC | Pima | 12 hr |
| Sep 23, 3:06 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 22 min |
| Sep 23, 3:40 PM MST | Special Weather Statement | TWC | Cochise | 50 min |
| Sep 23, 3:44 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Sep 23, 4:24 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Sep 23, 4:27 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.